Econometrica: Sep, 1979, Volume 47, Issue 5
General Conditions for Global Intransitivities in Formal Voting Models
Richard D. McKelvey
This paper proves that for majority voting over multidimensional alternative spaces, the majority rule intransitivities can generally be expected to extend to the whole alternative space in such a way that virtually all points are in the same cycle set. In other words, given almost any two points in the alternative space, it is possible to construct a majority path which starts at the first, and ends at the second. It is shown that for the intransitivities not to extend to the whole space in this manner, extremely restrictive conditions must be met on the frontier (or boundary) of the cycle set. Similar results are shown to hold for any social choice rule derived from a strong simple game. These results hold under fairly weak assumptions on individual preferences: individuals need only have continuous utility representations of their preferences such that no two individuals' preferences coincide locally. The results seem to rule out the possibility, at least in models of interest to economists, of using the transitive closure of the majority relation as a useful social choice function. They also imply that under any social choice rule meeting the conditions assumed here, it is generally possible to design agendas based on binary procedures which will arrive at virtually any point in the alternative space, even Pareto dominated points.